Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 404, NWS Norman, OK

July 14, 2012Comanche County, Cotton County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 14, 2012, 7:31 PM CDT for Comanche County, Cotton County, Stephens County, Oklahoma. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2012, 7:31 PM CDT (00:31 UTC)
Expired
Jul 14, 2012, 8:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Comanche County, OK, Cotton County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:35 PM CDTHAIL 1Marlow, OK
Jul 14, 7:40 PM CDTTSTM WND DMGMarlow, OKNUMEROUS REPORTS OF WINDOWS BROKEN AND TREES UPROOTED AROUND TOWN BY LARGE HAIL AND SEVERE WINDS. POWER OUTAGES AS WELL. UNCONFIRED REPORTS OF HAIL UP TO TENNIS BALLS SIZE AND OVER 70 MPH WIND GUSTS.
Jul 14, 7:40 PM CDTHAIL 1.753 W Marlow, OK
Jul 14, 8:02 PM CDTTSTM WND GST 588 W Duncan, OK
Jul 14, 8:02 PM CDTHAIL 18 W Duncan, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KOUN 150031
SVROUN
OKC031-033-137-150115-
/O.NEW.KOUN.SV.W.0404.120715T0031Z-120715T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHEASTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHWESTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  MARLOW...MOVING SOUTHWEST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  DUNCAN...MARLOW...CENTRAL HIGH AND HULEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3438 9820 3463 9826 3469 9790 3468 9788
      3459 9778
TIME...MOT...LOC 0029Z 61DEG 19KT 3465 9790 

$$

WR
3 follow-up statements
441 
WWUS54 KOUN 150043
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT SAT JUL 14 2012

OKC031-033-137-150115-
/O.CON.KOUN.SV.W.0404.000000T0000Z-120715T0115Z/
COMANCHE OK-COTTON OK-STEPHENS OK-
743 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM 
CDT FOR SOUTHEASTERN COMANCHE...NORTHEASTERN COTTON AND 
NORTHWESTERN STEPHENS COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM 
WAS LOCATED NEAR MARLOW...MOVING SOUTHWEST AT 25 MPH. 

LOCATIONS IMPACTED INCLUDE...
MARLOW...CENTRAL HIGH AND HULEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3438 9820 3463 9826 3467 9794 3465 9789
      3456 9785
TIME...MOT...LOC 0041Z 59DEG 22KT 3459 9801 

$$

WR
395 
WWUS54 KOUN 150058
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SAT JUL 14 2012

OKC031-033-137-150115-
/O.CON.KOUN.SV.W.0404.000000T0000Z-120715T0115Z/
COMANCHE OK-COTTON OK-STEPHENS OK-
758 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM 
CDT FOR SOUTHEASTERN COMANCHE...NORTHEASTERN COTTON AND 
NORTHWESTERN STEPHENS COUNTIES...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES 
NORTHWEST OF DUNCAN...MOVING SOUTHWEST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
DUNCAN...CENTRAL HIGH AND HULEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3438 9820 3463 9826 3465 9809 3463 9799
      3451 9794 3450 9796
TIME...MOT...LOC 0055Z 61DEG 19KT 3455 9809 

$$

WR
521 
WWUS54 KOUN 150114
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT SAT JUL 14 2012

OKC031-137-033-150125-
/O.EXP.KOUN.SV.W.0404.000000T0000Z-120715T0115Z/
COMANCHE OK-COTTON OK-STEPHENS OK-
814 PM CDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE...
NORTHEASTERN COTTON AND NORTHWESTERN STEPHENS COUNTIES WILL EXPIRE 
AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO 
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3438 9820 3463 9826 3465 9809 3463 9799
      3451 9794 3450 9796
TIME...MOT...LOC 0112Z 61DEG 19KT 3455 9809 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:39 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 2:39 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT SAT JUL 14 2012

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AGAIN THIS AFTERNOON...MAINLY EAST OF I-35. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING AND
WILL BE MOST WIDESPREAD IN SERN AREAS NEAR WEAK UPPER CIRCULATION
DRIFTING NWD NEAR THE ARKLATEX. MODELS ARE SIMILAR IN TRACKING
WEAK LOW WWD ACROSS TX/SRN OK THE NEXT FEW DAYS AND AS A RESULT
WILL CONTINUE WITH LOW POPS FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. HOT TEMPERATURES
WITH LITTLE CHANCE FOR RAIN EXPECTED THROUGH THE REMAINDER OF THE
COMING WEEK AS UPPER RIDGE BEGINS TO BUILD BACK OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  96  71  93 /  20  10  10  10
HOBART OK         71  99  70  95 /  10  10  10  10
WICHITA FALLS TX  72  97  71  95 /  10  20  20  20
GAGE OK           68  99  67  97 /  10  10   0  10
PONCA CITY OK     74  98  73  96 /  20  10  10  10
DURANT OK         71  90  70  92 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jul 14, 11:55 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUL 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF INTERSTATE 35.

DISCUSSION...
DAYTIME HEATING COMBINED WITH COOLER TEMPERATURES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH AN UPPER LEVEL
TROUGH WILL ONCE AGAIN RESULT THUNDERSTORMS DEVELOPING THIS
AFTERNOON. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN ACROSS THE
EASTERN PORTION OF THE FORECAST AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE WIND GUSTS
NEAR 40 TO 50 MPH AND LOCALIZED HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AT LEAST A LOW CHANCE OF STORMS WILL EXIST EACH THROUGH MONDAY
ACROSS SOUTHEAST OKLAHOMA. SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES CAN BE EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO BE OUTDOORS TO PREVENT
HEAT RELATED ILLNESS OR INJURY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT SUNDAY.

In the hours before

Special weather statement, Jul 14, 5:43 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT SAT JUL 14 2012

OKZ016-022-023-142315-
CUSTER OK-CADDO OK-WASHITA OK-
543 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
NORTHWESTERN CADDO AND NORTHEASTERN WASHITA COUNTIES UNTIL 615 PM
CDT...

AT 540 PM CDT...A FEW SMALL THUNDERSTORMS WERE LOCATED BETWEEN CUSTER
CITU AND HINTON...MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...ARAPAHO...CORN...BESSIE...COLONY AND CLOUD
CHIEF.

LAT...LON 3565 9888 3542 9845 3523 9884 3547 9913
TIME...MOT...LOC 2240Z 37DEG 7KT 3555 9885

WR
Special weather statement, Jul 14, 5:45 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT SAT JUL 14 2012

OKZ019-020-142330-
LOGAN OK-PAYNE OK-
545 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND WESTERN
PAYNE COUNTIES UNTIL 630 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STILLWATER...
MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
GUTHRIE...LANGSTON...COYLE...MULHALL AND LAKE CARL BLACKWELL.

LAT...LON 3604 9701 3579 9738 3601 9756 3616 9720
      3616 9715 3618 9714 3619 9713
TIME...MOT...LOC 2240Z 56DEG 13KT 3609 9713

WR
Special weather statement, Jul 14, 6:15 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SAT JUL 14 2012

OKZ041-046-142345-
MURRAY OK-CARTER OK-
615 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MURRAY AND EASTERN
CARTER COUNTIES UNTIL 645 PM CDT...

AT 610 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOUGHERTY...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...SPRINGER...DOUGHERTY AND GENE AUTRY.

LAT...LON 3430 9740 3447 9705 3433 9693 3431 9693
      3408 9720
TIME...MOT...LOC 2310Z 52DEG 19KT 3437 9704

WR
Local storm report, Jul 14, 6:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     SLAUGHTERVILLE          35.09N 97.33W
07/14/2012                   CLEVELAND          OK   PUBLIC

            THUNDERSTORM WINDS BLEW OVER 2 FT. DIAMETER SYCAMORE TREE

&&

BTHOREN
Special weather statement, Jul 14, 6:29 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SAT JUL 14 2012

OKZ019-025-150015-
LOGAN OK-OKLAHOMA OK-
629 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND OKLAHOMA
COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...A FEW THUNDERSTORMS WERE LOCATED BETWEEN MULHALL AND OKLAHOMA
CITY...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...EDMOND...MIDWEST CITY...DEL CITY...GUTHRIE...
BETHANY...THE VILLAGE...WARR ACRES...CHOCTAW...NICHOLS HILLS...
SPENCER...JONES...NICOMA PARK...ARCADIA...CEDAR VALLEY...FOREST
PARK...LAKE ALUMA...NAVINA AND SEWARD.

LAT...LON 3594 9728 3547 9720 3537 9761 3538 9763
      3574 9767 3610 9748
TIME...MOT...LOC 2325Z 21DEG 8KT 3592 9742
Special weather statement, Jul 14, 7:02 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT JUL 14 2012

OKZ027-039-045-046-050-150100-
GRADY OK-JEFFERSON OK-LOVE OK-STEPHENS OK-CARTER OK-
702 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...JEFFERSON...
WESTERN LOVE...STEPHENS AND SOUTHWESTERN CARTER COUNTIES UNTIL 800
PM CDT...

AT 659 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES SOUTHWEST OF LINDSAY TO LEON...MOVING SOUTHWEST AT 35
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
DUNCAN...COMANCHE...RINGLING...BRAY...EMPIRE CITY...VELMA...
CORNISH...LOCO...ADDINGTON...LEON...RUBOTTOM...GRADY...OSCAR...
COURTNEY...COX CITY AND PETERSBURG.

LAT...LON 3383 9746 3389 9745 3391 9748 3390 9759
      3395 9759 3399 9767 3392 9776 3392 9779
      3389 9778 3431 9810 3492 9776 3478 9767
      3469 9767 3467 9763 3386 9738 3382 9740
TIME...MOT...LOC 2359Z 13DEG 29KT 3478 9770 3389 9742

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:02 PM CDTSpecial Weather StatementOUNJefferson, Stephens58 min
Jul 14, 7:32 PM CDTSpecial Weather StatementOUNJefferson43 min
Jul 14, 8:18 PM CDTSpecial Weather StatementOUNCotton27 min
Jul 14, 8:36 PM CDTSpecial Weather StatementOUNGreer39 min
Jul 15, 4:07 PM CDTSpecial Weather StatementOUNHarmon38 min
Jul 15, 5:40 PM CDTSpecial Weather StatementOUNBeckham35 min
Jul 15, 5:41 PM CDTSpecial Weather StatementOUNEllis34 min
Jul 15, 6:24 PM CDTSpecial Weather StatementOUNGreer36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.